Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 181, NWS St. Louis, MO

November 2, 2017Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 2, 2017, 7:18 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 2, 2017, 7:18 PM CDT (00:18 UTC)
Expired
Nov 2, 2017, 7:47 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 7:23 PM CDTHAIL 13 N Bonne Terre, MOCHIEF METEOROLOGIST STEVE TEMPLETON FROM KMOV-4 PASSED ALONG A REPORT FROM ONE OF HIS SPOTTERS OF QUARTER SIZE HAIL THREE MILES NORTH OF BONNE TERRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KLSX 030018
SVRLSX
MOC186-187-030100-
/O.NEW.KLSX.SV.W.0181.171103T0018Z-171103T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
718 PM CDT THU NOV 2 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  West central Ste. Genevieve County in southeastern Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 800 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located over Bonne Terre,
  moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bonne Terre, Desloge and French Village. 

This also includes  St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9064 3801 9062 3800 9058 3802 9050
      3801 9025 3783 9034
TIME...MOT...LOC 0018Z 288DEG 17KT 3796 9055 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
3 follow-up statements
627 
WWUS53 KLSX 030030
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
730 PM CDT THU NOV 2 2017

MOC186-187-030100-
/O.CON.KLSX.SV.W.0181.000000T0000Z-171103T0100Z/
Ste. Genevieve MO-St. Francois MO-
730 PM CDT THU NOV 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL STE. GENEVIEVE AND NORTHWESTERN ST. FRANCOIS
COUNTIES...

At 729 PM CDT, a severe thunderstorm was located near Bonne Terre,
moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Bonne Terre and French Village. 

This also includes  St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 9059 3798 9060 3800 9058 3802 9050
      3798 9026 3785 9033
TIME...MOT...LOC 0029Z 288DEG 17KT 3794 9048 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
254 
WWUS53 KLSX 030043
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
743 PM CDT THU NOV 2 2017

MOC186-187-030100-
/O.CON.KLSX.SV.W.0181.000000T0000Z-171103T0100Z/
Ste. Genevieve MO-St. Francois MO-
743 PM CDT THU NOV 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL STE. GENEVIEVE AND NORTHWESTERN ST. FRANCOIS
COUNTIES...

At 743 PM CDT, a severe thunderstorm was located near Bonne Terre,
moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
French Village.

This also includes  St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 9054 3802 9050 3798 9026 3788 9035
TIME...MOT...LOC 0043Z 282DEG 19KT 3797 9045 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
835 
WWUS53 KLSX 030047
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
747 PM CDT THU NOV 2 2017

MOC186-187-030057-
/O.CAN.KLSX.SV.W.0181.000000T0000Z-171103T0100Z/
Ste. Genevieve MO-St. Francois MO-
747 PM CDT THU NOV 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STE. GENEVIEVE
AND NORTHWESTERN ST. FRANCOIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3796 9054 3802 9050 3798 9026 3788 9035
TIME...MOT...LOC 0046Z 288DEG 17KT 3796 9042 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 6:46 PM CDT, 32 minutes earlier.

Area forecast discussion, Nov 2, 6:46 PM CDT, 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 PM CDT Thu Nov 2 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 PM CDT Thu Nov 2 2017

Cold front as of 1900 UTC is just northwest of a KMYJ>>KPPQ line and
should continue to slowly progress southeastward through tonight.
Expecting scattered showers and thunderstorms to develop along the
front toward dusk. This puts points roughly along/southeast of the I-
44 corridor in Missouri and I-70 corridor in Illinois with the
better chance of seeing this activity. SPC mesoanalysis also shows
~35-40 knots of 0-6 km shear and 1000-1500 J/kg of MLCAPE so a few
strong to severe thunderstorms appear possible across southeast
Missouri and southwest Illinois. By 0600 UTC, the front should have
cleared the CWA with drier and cooler air filtering into the region.
Lows tonight should range from the upper 30s to mid 50s from
northwest to southeast.

Very seasonable early November day thanks to strong surface high
pressure across the Upper Midwest. High temperatures should reach
the upper 50s to low 60s across much of the area under a partly to
mostly cloudy sky.

Gosselin

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 300 PM CDT Thu Nov 2 2017

The surface warm front will lift north Friday night and Saturday
morning with a period of drizzle and some patchy fog preceding it.
By Saturday afternoon the front will have lifted northeast of the
CWA, with the precipitation threat ending and the wind shifting to
the southwest. Temperatures will warm nicely into the 60s and 70s.

A near record warm Sunday is on tap for the area. Temperatures aloft
are forecast to rise above 15 degrees Celcius and deep mixing within
the lower atmosphere will producing a gusty southwest wind and
surface temperatures well into the 70s. Some favored locations could
top out in the lower 80s, which would approach record highs.

The cold front will approach the region by Sunday afternoon/evening
and this is when the greatest risk of severe thunderstorms will
exist. SPC continues to highlight the eastern half of the CWA and
this seems reasonable given the expected CAPE and shear. Sure, there
are some limiting factors for widespread convection developing
initially, including a strong capping inversion, but the majority of
the model guidance breaks through that convective inhibition,
releases the potential energy and develops QPF by evening from St.
Louis northeast into south central Illinois. Given the very steep
mid level lapse rates forecast, believe we could see some very large
hail, in additon to damaging wind gusts and isolated tornadoes. Will
continue to monitor trends in guidance and highlight this risk in
our suite of messaging/products.

Fall weather returns next week with seasonal temperatures and
several chances for measurable rain as upper level weather pattern
goes zonal with the main surface front remaining to our south.

CVKING
&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 642 PM CDT Thu Nov 2 2017

Cold front moving through STL metro area, so kept VCSH mention
through 02z Friday. Otherwise, main issue is IFR cigs just behind
front. Will persist for a few hours, then lift to MVFR, then
eventually to VFR by 03z at KUIN, 04z at KCOU and by 12z Friday
for metro area tafs. As for winds, to persist from the north, then
veer to the northeast to east through rest of forecast period.

SPECIFICS FOR KSTL:
Cold front moving through STL metro area, so kept VCSH mention
through 02z Friday. Otherwise, main issue is IFR cigs just behind
front. Will persist through 08z, then lift to MVFR, then to VFR by
12z Friday. As for winds, to persist from the north, then veer to
the northeast by daybreak then east by Friday evening.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 2, 2:59 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
259 PM CDT Thu Nov 2 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Thu Nov 2 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop along a cold front
this evening across portions of southeast Missouri and southwest
Illinois, mainly to the south and east of St. Louis. While
widespread severe weather is not expected, a few stronger
thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across eastern Missouri and
Illinois Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening across southeast Missouri and
southwest Illinois.

CVKING

In the hours before

Special weather statement, Nov 2, 7:04 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
704 PM CDT THU NOV 2 2017

MOZ065-073-074-030045-
Washington MO-Jefferson MO-St. Francois MO-
704 PM CDT THU NOV 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...EAST
CENTRAL WASHINGTON AND NORTHWESTERN ST. FRANCOIS COUNTIES UNTIL 745
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Point, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonne Terre, Mineral Point, Cadet, Valles Mill, French Village and
Blackwell.

This also includes  St. Francois State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3794 9073 3807 9066 3804 9041 3798 9033
      3793 9039 3788 9046
TIME...MOT...LOC 0004Z 287DEG 18KT 3798 9063

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 7:04 PM CDTSpecial Weather StatementLSXSaint Francois41 min
Nov 2, 8:50 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois40 min
Nov 2, 9:32 PM CDTSpecial Weather StatementLSXMadison43 min
Nov 2, 9:40 PM CDTSevere Thunderstorm WarningLSXIron, Madison50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.